Can Paracetamol Cause An Overdose?

What Is Paracetamol?

Paracetamol is the generic name for acetaminophen, which is an over-the-counter medication used to treat mild to moderate pain. It is available as a tablet, capsule, & liquid and is always taken by mouth.

Why People Use Paracetamol

In terms of pain relief, paracetamol can help ease menstrual cramps, headaches, toothaches, backaches, and body pain that comes from the common cold or the flu. It is also known to lower high temperature and relieve fevers that come from the flu and other illnesses.

This medication is available on the shelves at most drug stores, grocery stores, and pharmacies. Paracetamol is relatively easy to take and extremely simple to access. Therefore, most individuals in the United States have this medication in their homes.

Unfortunately, the fact that this drug is easily accessible may cause some fatal complications. Because you can buy it and take a lot of it seamlessly, it is not uncommon for people to overdose on Paracematol. 

Can You Overdose Off Of Paracetamol?

Yes, you can overdose off of Paracetamol. In fact, it is relatively common for individuals to overdose if they take too much of this medication. Overdose may occur accidentally or intentionally due to self harm or attempted suicide. Whether overdose happens depends on what form the medicine was in and how much a person took. Those who combine Paracetamol with alcohol or other pills are more likely to experience an overdose. The most severe and common complication of a Paracetamol disorder is liver failure, but there are many other side effects that may develop as well.

Side Effects of Paracetamol Overdose

In addition to liver damage and failure, side effects of a Paracetamol overdose may include:

  • Nausea
  • Vomiting
  • Rib pain
  • Jaundice
  • Confusion
  • Disorientation
  • Trouble urinating
  • Kidney failure
  • Low blood sugar
  • Low blood pressure
  • Rapid breathing
  • Depression

Paracetamol overdose is common, but it is also very preventable. Even though the effects of a Paracetamol overdose may be fatal, you can avoid having this issue by using the medication responsibly.

Preventing A Paracetamol Overdose

The primary way to prevent an overdose from Paracetamol is to take the medicine according to dosage. Dosage may be labeled clearly on the packaging if you purchased it over-the-counter. If it was prescribed by a doctor, they will likely recommend a specific dosage. Do not take Paracetamol if you have a history of alcoholism, drug abuse, or liver disease. Paracetamol should be kept out of reach from children or individuals with any substance abuse issues. Before you start using this medication regularly, talk to your doctor first to see if you are at risk for any complications.

Treatment for Paracetamol Overdose

If you or someone you know experiences a Paracetamol overdose, immediate medical attention will be needed right away. Someone who is overdosing will be resuscitated and stabilized at a hospital or other medical facility right away. Then, their Paracetamol levels will be tested. If someone has relatively low levels, they will not require further treatment. If they have high Paracetamol levels, they will need to receive N-acetylcysteine (NAC) as soon as possible. Before checking out, all patients will need to see a psychiatric specialist. Further rehabilitation treatment may be recommended.

To learn more about the effects and risks of Paracetamol, contact our team of substance abuse specialists by calling 866-345-2147.